SIGN UP

Rheumatoid Arthritis Drugs

Avatar Image
roopower | 20:05 Mon 06th Nov 2017 | Body & Soul
7 Answers
Are you there, NoMercy? Hi, some people may remember that my son has been diagnosed with rheumatoid arthritis. He was started on steroids and then methotrexate which didn't suit him. At present he is being weaned off the steroids. Today he saw his consultant who has given him the choice of retrying the methotrexate or hydroxychloroquine or sulfasalazine. He's been given leaflets about the two new drugs, they both have nasty possible side effects. I'm wondering if anyone has any experience of these drugs. Thanks.

Answers

1 to 7 of 7rss feed

Avatar Image
Hi roopower I take all 3 with no side effects at all. I have taken them for a few years now.
20:16 Mon 06th Nov 2017
Hi roopower I take all 3 with no side effects at all. I have taken them for a few years now.
Question Author
Thanks, that's good to know. We think the methx gave my son violent mood swings but consultant says he could try it again. The other two don't sound quite so extreme.
i have had all 3. I was able to tolerate mtx injections a bit better than the tablets, but not much. Hydroxy didnt do anything at all and sulpha was ok, but did make me a bit pukey when the dose was going up at the beginning and the puke was a very fetching shade of yellow!
Similar to bednobs for all of them, save for the yellow puke. Many people take them without issue though.

With RA it's about early, sometimes aggressive treatment to get the disease under control and manageable. So the lightest options are not always the most effective. A lot of the drugs aren't that nice and have side effects unfortunately but it's a balancing act really.

Are they sure it's the Mtx causing the mood swings and not the steroids. I've had some awful mood swings on steroids.
Question Author
Thanks for your answers. There is a difference of opinion over what caused the mood swings, the nurse thought it was the methx and gave son more steroids, the consultant thought it was the steroids and is weaning son off them. At present we're back to square one except son is now on steroids every other day and antidepressants.
Hi Roo - only just saw this.

I would bet my bottom dollar it was the steroids that caused the mood swings and I cant fathom why they didn't give him an IM Depo-Medrone 120mg instead of oral steroids, which is sometimes given to tide people over until their next infusion is due. This is something I strongly suggest you discuss with the Consultant.

As for Sulfasalazine versus Hydroxychloroquine, its swings and roundabouts in terms of side effects. You can take both as part of a combined regimen and they can be taken with MTX too. Hydroxychloroquine is only taken 5 days per week so most people opt to have Saturdays and Sundays off.

If you continue to run into problems or fail to achieve disease control with the next drug regimen, biologic therapy will have to be considered. In the meantime I cannot recommend the IM Depo-Medrone highly enough. Of course the decision is one that your son and his Cons must reach together.

Please keep us updated.
Question Author
Thanks, NoMercy, I think I'll insist I go to his next consultation with him as I'm sure he's not talking it through enough. I'll get him to mention the IMD one and see what happens.

1 to 7 of 7rss feed

Do you know the answer?

Rheumatoid Arthritis Drugs

Answer Question >>